Ohio, 2014

Flooding in Ohio, May 1 to 2, 2014

May 1 to 2, 2014 · NWS PBZ · 2 events in 2 counties and zones

Heavy rains produced rises on rivers and streams across eastern Ohio with minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heavy rains produced rises on rivers and streams across eastern Ohio with minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 30, 7:25 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 7:25 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 PM EDT WED APR 30 2014

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM OVER THE UPPER MIDWEST WILL
BRING PERIODIC SHOWERS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SUNSET UPDATE WAS ISSUED TO REMOVE THUNDER MENTION FROM AREAS AROUND
MORGANTOWN. SHOWERS WL CONT...BUT WL LIGHTEN AS THE NGT PROGRESSES.

PREVIOUS...
UPDATE WAS ISSUED TO ADJUST POPS FOR SLOWER EWD PROGRESS OF THE
SPPRTG LOW TNGT...AND TO ADD A THUNDER MENTION FOR AREAS
SURROUNDING MGW THIS EVE AS LOW TOPPED CONVECTION WL RMN A SLGT
POSSIBILITY FOR THE NXT CPL OF HRS.

OTHERWISE..
DIGGING SHORTWAVE SHOULD HELP TO PUSH THE COLD FRONT ACROSS THE REGION
ON THURSDAY MRNG...PROVIDING A BREAK IN PCPN FOR MOST
AREAS...HOWEVER...ANOTHER SHORTWAVE ROTATING AROUND THE
MEANDERING UPPER LOW WILL SPPRT ANOTHER CHANCE FOR SHOWERS LTR IN
THE DAY. COLD ADVECTION AND CLOUD COVER WL NOT SPPRT MUCH TEMP RECOVERY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
UPPER LOW WILL CONTINUE TO LIFT TOWARDS THE GREAT LAKES AND NEW
ENGLAND THROUGH FRIDAY. ANOTHER SHORTWAVE WILL BRING YET ANOTHER
ROUND OF SHOWERS FRIDAY BUT THINK THAT MUCH OF THE ACTIVITY WILL
BE DIURNALLY DRIVEN. EXPECT TEMPERATURES TO BE EVEN COOLER THAN
THURSDAY AS 850HPA TEMPS REMAIN AROUND 2C.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WEST TO NORTHWEST FLOW WILL CONTINUE ALOFT THROUGH SUNDAY WITH
REINFORCING COLD FRONTS KEEPING TEMPERATURES BELOW AVERAGE INTO
MONDAY WITH A GOOD DEAL OF CLOUDS AND SCATTERED SHOWERS FOR THE
WEEKEND. BOUNDARY WILL STALL SOUTH OF REGION MONDAY INTO TUESDAY
WITH SURFACE HIGH PRESSURE IN CONTROL. AS UPPER LEVEL RIDGE ALOFT
SHIFTS EAST LATE TUESDAY WARM FRONT WILL SHIFT NORTH WITH WARMER
TEMPERATURES AND POSSIBLE SHOWERS FOR MID WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
RAIN CONTINUES TO STREAM IN FROM THE SOUTH AND IS EXPECTED TO
DIMINISH IN COVERAGE AFTER MIDNIGHT. FLIGHT CONDITIONS REMAIN
VARIABLE ACROSS THE REGION...ALTHOUGH GENERAL MVFR WITH PATCHY IFR
IS EXPECTED. WINDS WILL SHIFT AROUND TO THE SOUTHWEST AS A COLD
FRONT MOVES ACROSS THE AREA. CONDITIONS WILL SLOWLY IMPROVE
THURSDAY...WITH VFR CONDITIONS EXPECTED BY THE AFTERNOON. SHOWERS
WILL BE MORE SCATTERED IN COVERAGE DURING THE DAYTIME...AND
CONFIDENCE IS TOO LOW TO INCLUDE RAIN AT ANY GIVEN TAF SITE. WINDS
WILL ALSO GUST AROUND 20 KT THURSDAY AFTERNOON.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
PERIODIC RESTRICTIONS IN SHOWERS WL CONT INTO THE WEEKEND AS A
SERIES OF COLD FRONTS MOVES ACROSS THE REGION. GENERAL VFR MONDAY
UNDER HIGH PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 30, 2:00 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT WED APR 30 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
300 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 30, 11:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 AM EDT THU MAY 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     FLOOD            SCIO                    40.40N  81.09W
05/01/2014                   HARRISON           OH   TRAINED SPOTTER

            ROUTE 151 COVERED WITH WATER BETWEEN SCIO AND BOWERSTON

&&

EVENT NUMBER PBZ1401340

FRIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Tuscarawas

When
May 1, 12:00 AM EST to 12:00 PM EST
Where
Tuscarawas County, 2.37 mi SW of Valley Jct to 2.34 mi SW of Valley Jct
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
40.557, -81.413

This is a continuation of flooding that began on April 30th. Releases from Dover Dam caused high water just downstream with some water on roadways and in yards.

Flood, Guernsey

When
May 1, 12:00 AM EST to May 2, 7:00 AM EST
Where
Guernsey County, 0.41 mi SE of Buffalo to 0.52 mi SSE of Buffalo
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.915, -81.516

This is a continuation of flooding that began on April 30th. Heavy rainfall caused rises on Wills Creek downstream from Seneca Lake Dam. Minor flooding of roads was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504977, 504979.